Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 419, NWS Atlanta, GA

August 21, 2009Haralson County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 21, 2009, 9:04 PM EDT for Haralson County, Georgia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2009, 9:04 PM EDT (01:04 UTC)
Expired
Aug 21, 2009, 9:45 PM EDT
In force
41 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

County Haralson County, GA

The radar

The Atlanta radar (KFFC), 73 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.1 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2009-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1809 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2009-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1809 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 220104
SVRFFC
GAC143-220145-
/O.NEW.KFFC.SV.W.0419.090822T0104Z-090822T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
904 PM EDT FRI AUG 21 2009

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARALSON COUNTY IN NORTHWEST GEORGIA

* UNTIL 945 PM EDT

* AT 902 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A LINE OF SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED 
  HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THESE STORMS EXTENDED
  ALONG A LINE FROM EUBANK LAKE TO FELTON...MOVING EAST AT 10 
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO   
  FELTON...EUBANK LAKE...DRAKETOWN...AND BUCHANAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THESE THUNDERSTORMS. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3382 8534 3390 8526 3391 8511 3390 8503
      3381 8503 3382 8504 3372 8504 3369 8511
      3369 8516
TIME...MOT...LOC 0103Z 226DEG 7KT 3385 8522

$$
1 follow-up statement
000 
WWUS52 KFFC 220126
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
926 PM EDT FRI AUG 21 2009

GAC143-220145-
/O.CON.KFFC.SV.W.0419.000000T0000Z-090822T0145Z/
HARALSON GA-
926 PM EDT FRI AUG 21 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR NORTHERN HARALSON COUNTY...

AT 924 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORM ACROSS NORTHERN HARALSON 
COUNTY FROM EUBANK LAKE TO 6 MILES WEST OF FELTON CAPABLE OF 
PRODUCING PENNY SIZED HAIL AND DAMAGING WINDS UP TO 60 MPH...MOVING 
NORTHEAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3382 8534 3390 8526 3391 8511 3390 8503
      3382 8504 3382 8518
TIME...MOT...LOC 0125Z 226DEG 7KT 3388 8518

$$



19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 5:35 PM EDT, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 21, 5:35 PM EDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
535 PM EDT FRI AUG 21 2009

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
MODERATELY UNSTABLE TROPICAL AIR REMAINING OVER THE STATE THIS
AFTERNOON. CONVECTION SLOW TO GET STARTED...BUT POTENTIAL STILL
EXISTS AS UPPER TROUGH DEEPENS INTO THE MID MISSISSIPPI VALLEY
OVERNIGHT. MODELS AGREE THAT DRIER AIR SHOULD PUSH INTO THE
NORTHWEST CORNER BY SATURDAY MORNING...SPREADING EASTWARD DURING
THE DAY. HAVE TAPERED POPS OFF FROM THE NORTHWEST AFTER
MIDNIGHT...WITH ONLY LOW POPS REMAINING FOR THE EAST AND EAST
CENTRAL ON SATURDAY. AS UPPER TROUGH DIGS SOUTHWARD...THERE MAY BE
SOME MOISTURE LINGERING ACROSS THE HIGHER ELEVATIONS AND HAVE LEFT
MENTION OF CLOUDS FOR SATURDAY NIGHT IN THAT AREA. DRY FOR SUNDAY
AND SUNDAY NIGHT. MAV/MET TEMPERATURES LOOK OKAY AND HAVE DONE
ONLY A FEW TWEAKS.

.LONG TERM /MONDAY THROUGH FRIDAY/...
NO CHANGES MADE TO THE EXTENDED. DRY FOR MONDAY...BUT MOISTURE
STARTS TO PUSH BACK INTO THE CWA ON TUESDAY. RIDGING BUILDING BACK
BRIEFLY BUT TROUGH DEVELOPING OVER THE NORTHEAST SHOULD PUSH A
FRONT INTO TENNESSEE BY THE END OF THE PERIOD.
&&

.AVIATION...
SHOWERS/TSTORMS SLOW TO DEVELOP THIS AFTERNOON...BUT WITH A
TROPICAL AIRMASS IN PLACE AND A FRONTAL BOUNDARY PUSHING SOUTHEAST
OUT OF THE TENNESSEE VALLEY...EXPECT AT LEAST SCATTERED CONVECTION
OVER THE CWA THROUGH THE EVENING. PLAN TO CONTINUE PREVIOUS FORECAST
TREND WITH VCSH AND PREVAILING CB AT MOST TAF SITES THROUGH THE
EVENING. WILL BACK OFF ON TEMPO THUNDER UNTIL WE SEE BETTER
DEVELOPMENT. OTHERWISE...LOOK FOR VFR CONDITIONS TO DOMINATE OUTSIDE
OF PRECIP AREAS...THEN LOWER INTO THE MVFR RANGE MUCH OF THE AREA BY
BY 09Z. COULD SEE ISOLATED CIGS AND VSBYS IN THE IFR RANGE TOWARD
DAYBREAK...BUT ANY IFR CONDITIONS THAT DO DEVELOP SHOULD  LIFT/BURN
OFF BY 14Z MOST AREAS. GENERALLY LIGHT SOUTHWEST/WEST WINDS
OVERNIGHT...BECOMING MORE WEST TO NORTHWEST LATE TONIGHT INTO
SATURDAY AS THE FRONT PUSHES THROUGH. WITH FRONT PROGGD INTO
SOUTHCENTRAL GEORGIA SATURDAY...EXPECT ANY CONVECTION TO BE SOUTH OF
TAF SITES.

49
&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          70  90  64  87  64 /  40  20  10   5   5
ATLANTA         69  86  65  86  64 /  40  10   5   5   5
BLAIRSVILLE     64  82  59  81  59 /  40  20  10   5  10
CARTERSVILLE    65  86  57  86  57 /  40  10  10   5  10
COLUMBUS        72  91  66  88  66 /  40  10   5   5   5
GAINESVILLE     66  85  65  84  64 /  40  20  10   5  10
MACON           72  90  64  91  63 /  40  20   5   5   5
ROME            68  89  61  87  60 /  40  10  10   5  10
PEACHTREE CITY  67  86  59  85  58 /  40  10   5   5   5
VIDALIA         73  89  65  91  63 /  40  30  10   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

41
Hazardous weather outlook, Aug 21, 6:25 AM EDT, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
625 AM EDT FRI AUG 21 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
625 AM EDT FRI AUG 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A TROPICAL AIRMASS WILL REMAIN OVER MUCH OF THE SOUTHEASTERN U.S.
THROUGH TODAY...AS A COLD FRONT APPROACHES FROM THE GREAT LAKES
TO ARKANSAS. THE FRONTAL BOUNDARY WILL CROSS NORTH AND CENTRAL
GEORGIA EARLY SATURDAY.

.PRIMARY HAZARDS...
LOCALLY HEAVY RAINFALL AND CLOUD-TO-GROUND LIGHTNING ARE THE
PRIMARY HAZARDS THOUGH GUSTY WINDS ARE ALSO POSSIBLE WITH A FEW OF
THE STRONGER STORMS...THIS AFTERNOON AND EVENING.

.DISCUSSION...
MODERATE INSTABILITY WILL DEVELOP BY THIS AFTERNOON WITH CAPES
AROUND 1500 AND LIFTED INDICES NEAR -3...ALLOWING THUNDERSTORMS TO
DEVELOP THIS AFTERNOON AS A WEAK SHORTWAVE PASSES THROUGH THE
AREA. LIGHT WINDS ALOFT AND RELATIVELY HIGH PRECIPITABLE WATER
VALUES WILL CONTRIBUTE TO LOCALLY HEAVY RAIN POTENTIAL...WITH SPOTTY
ONE OR TWO INCH RAINFALL AMOUNTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A CHANCE OF THUNDERSTORMS EXISTS OVER CENTRAL GEORGIA ON SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH MONDAY.
THUNDERSTORM CHANCES CREEP BACK INTO CENTRAL GEORGIA ON TUESDAY
AND WEDNESDAY...WITH STORMS BECOMING POSSIBLE ACROSS THE ENTIRE
AREA ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SIGNIFICANT WEATHER THROUGH THE WEB BY GOING
TO WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Aug 21, 7:45 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
745 PM EDT FRI AUG 21 2009

GAZ041-220015-
745 PM EDT FRI AUG 21 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN HARALSON
COUNTY UNTIL 815 PM EDT...

AT 743 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BREMEN...MOVING NORTHEAST AT 10 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS THUNDERSTORM...ESPECIALLY FOR AREAS
BETWEEN BREMEN AND DRAKETOWN. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED
UNLESS IN AN EMERGENCY.

19
Special weather statement, Aug 21, 8:22 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
822 PM EDT FRI AUG 21 2009

GAZ104>106-220045-
822 PM EDT FRI AUG 21 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN WESTERN
CRISP...SOUTHEASTERN SUMTER AND EXTREME SOUTHERN DOOLY COUNTIES
UNTIL 845 PM EDT...

AT 819 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM VIENNA...TO GEORGIA VETERANS STATE
PARK...TO LESLIE...MOVING EAST AT 15 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THESE THUNDERSTORMS. RESIDENTS IN THIS AREA
SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.

19
Special weather statement, Aug 21, 8:25 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
825 PM EDT FRI AUG 21 2009

GAZ013-220115-
825 PM EDT FRI AUG 21 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN PICKENS COUNTY
UNTIL 915 PM EDT...

AT 823 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BLAINE...MOVING EAST AT 15 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS THUNDERSTORM. RESIDENTS IN THIS AREA
SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.

19
Local storm report, Aug 21, 8:43 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
843 PM EDT FRI AUG 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     4 S ROME                34.20N 85.18W
08/21/2009                   FLOYD              GA   PUBLIC

            3 TREES DOWN

&&

SLAMBACK
Special weather statement, Aug 21, 8:44 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
844 PM EDT FRI AUG 21 2009

GAZ105-106-220130-
844 PM EDT FRI AUG 21 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT CLOUD-TO-GROUND LIGHTNING
IN CRISP AND SOUTHERN DOOLY COUNTIES UNTIL 930 PM EDT...

AT 842 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM VIENNA TO GEORGIA VETERANS MEMORIAL STATE
PARK...MOVING EAST AT 5 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THESE THUNDERSTORMS. RESIDENTS IN THIS AREA
SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.

19
Special weather statement, Aug 21, 8:47 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
847 PM EDT FRI AUG 21 2009

GAZ031-032-220130-
847 PM EDT FRI AUG 21 2009

...SIGNIFICANT WEATHER ALERT FOR WIND GUSTS TO 45 MPH AND FREQUENT
CLOUD-TO-GROUND LIGHTNING IN PAULDING AND COBB COUNTIES UNTIL 930 PM
EDT...

AT 846 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS DEVELOPING ACROSS NORTHERN COBB AND NORTHERN
PAULDING COUNTIES FROM ACWORTH TO BURNT HICKORY RIDGE...MOVING EAST
AT 30 MPH.

STRONG WIND GUSTS MAY RESULT IN MINOR DAMAGE TO TREES AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS ACTIVITY.  RESIDENTS IN THIS AREA SHOULD
STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE
USED UNLESS IN AN EMERGENCY.

19

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 8:13 PM EDTSevere Thunderstorm WarningFFCFloyd32 min
Aug 21, 8:28 PM EDTSevere Thunderstorm WarningFFCBartow, Polk32 min
Aug 21, 8:58 PM EDTSevere Thunderstorm WarningFFCBartow, Cobb, Paulding62 min
Aug 21, 10:58 PM EDTSevere Thunderstorm WarningFFCHall47 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.